Tennessee, 2003

Hail in Tennessee, February 22, 2003

February 22, 2003 · NWS MRX · 1 event in 1 county or zone

Dime size hail reported by trained spotter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Dime size hail reported by trained spotter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 22, 10:00 AM EST, 20 minutes earlier.

Area forecast discussion, Feb 22, 10:00 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EST SAT FEB 22 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EST SAT FEB 22 2003

LATEST BATCH OF RAIN IS RAPIDLY PULLING OUT.  CURRENT FORECAST FOR
TODAY GENERALLY APPEARS TO BE ON TRACK.  WILL ISSUE UPDATE TO GO
WITH LIKELY POPS FOR REMAINDER OF THE DAY AND TO CLEAN UP WORDING
SOME ZONES.  WILL ALSO TWEAK SOME TEMPS.  WILL HAVE TO KEEP AN EYE
ON THE POSSIBILITY OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON...IF
WE GET MUCH HEATING CAPES SHOULD BE OVER 1000 AND LOW LEVEL HELICITY
STRONG.  WILL ALSO HAVE TO WATCH FOR POTENTIAL FOR MORE SIGNIFICANT
FLOODING PROBLEMS.

.MRX...
NC...FLOOD WATCH FOR THIS MORNING THROUGH THIS EVENING FOR ZONES
NCZ060>061.

WIND ADVISORY FOR TODAY AND TONIGHT FOR ZONES NCZ060>061.

TN...FLOOD WATCH FOR THIS MORNING THROUGH THIS EVENING FOR ZONES
TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

WIND ADVISORY FOR TODAY AND TONIGHT FOR ZONES TNZ018...TNZ041...
TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

VA...FLOOD WATCH FOR THIS MORNING THROUGH THIS EVENING FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

*********************************************************************
MORNING FORECAST DISCUSSION
320 AM EST SAT FEB 22 2003

A STRONG SURFACE LOW IS TRACKING JUST TO THE NORTH OF THE TENNESSEE
VALLEY THIS MORNING...AHEAD OF THE LOW IS A LARGE AREA OF MODERATE
TO HEAVY RAINFALL.  THE STABILITY OF THE ATMOSPHERE OVER THE TN
VALLEY IS DROPPING WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS NOT
OUT OF THE QUESTION FOR MID MORNING TO AFTERNOON. THUNDERSTORMS ARE
ALREADY IN THE SOUTHERN PORTIONS OF THE CWA NEAR CHA. RADAR SHOW
SOME HEAVY THUNDERSTORMS IN NORTHERN ALABAMA.

STRONG GRADIENTS FROM THE LOW WILL INCREASE WINDS TODAY WITH AREAS
EXPOSED AND HIGHER ELEVATIONS SEEING ADVISORY CONDITIONS WITH GUSTS
UP TO 50 MPH POSSIBLE THROUGH SUNDAY MORNING. WINDS SHOULD DECREASE
OVER THE NIGHT SATURDAY...BUT STILL REMAIN GUSTY IN SW VA THROUGH
SUNDAY MORNING.

PRECIP OVER THE ENTIRE CWA AT THIS TIME...SOME SHADOWING NEAR UNICOI
CO IN NE TN. RAINFALL AMOUNTS HAVE BEEN NEAR OR ABOVE FLOOD
GUIDANCE FOR A LARGE PART OF THE CWA...WARNINGS WERE ISSUED TO
COVER THOSE AREAS. HEAVIEST RAINFALL SHOULD OCCUR OVER THE COURSE OF
THE NEXT 12 HOURS. PRECIP AMOUNTS MAY CAUSE SOME SIGNIFICANT
FLOODING SIMILAR TO LAST WEEKEND.

PRELIMINARY NUMBERS FOLLOW:
CHA   68  37  55  41 /  90  50   0  30
TYS   66  37  49  38 /  90  50  10  30
TRI   64  36  47  33 /  90  50  10  30
OQT   66  36  49  38 /  90  50  10  30

BS
********************************************************************

EVENING FORECAST DISCUSSION (UPDATE)
845 PM EST FRI FEB 21 2003

SATELLITE/RADAR DEPICTION STILL SHOWING MASS OF SHRA/TSRA MOVING
STEADILY NE FM LOWER MS RIVER VALLEY TWD THE TN VLY OF AL. 18Z
MODELS STILL HANGING ONTO THEIR PREVIOUS SENARIOS (12Z RUNS) FOR THE
EVOLUTION OF DYNAMIC STORM SYSTEM PRESENTLY BUILDING NE THRU LWR MS
VLY. MESOETA NOT SO ROBUST WITH LIFT/CORRESPONDING QPF FOR THE
ENTIRE FA ALTHOUGH IT DOES DEPICT TROUBLE FOR EXTREME SE TN
(CHATTANOOGA AREA) AND THE CUMBERLAND PLATEAU WITH AMOUNTS AROUND
HALF TO ONE INCH DURING THE PEAK OF THE EVENT EXTENDING FM AROUND
MIDNITE TO NOON SAT WHICH IS MORE THAN ENOUGH TO CREATE SOME
FLOODING PROBLEMS WHEN CONSIDERING THE QUARTER TO HALF INCH OF RAIN
THAT MUCH OF THIS REGION PICKED UP TODAY.

THE AVN STILL DEPICTS STRONGER LIFT AND GREATER QPF OVER A GREATER
PORTION OF THE FA. HOWEVER...THE WESTERN HALF OF THE FA INCLUDING SE
TN AND THE CUMBERLAND PLATEAU IS STILL THE FAVORED LOCATION FOR
HEAVIER RAIN ACCORDING TO THE AVN. BELIEVE THAT THE MESOETA IS
PROBABLY CORRECT IN PRODUCING A RAIN SHADOWING EFFECT ACROSS SOME OF
THE COUNTIES CLOSEST TO THE MTNS OF NE TN ESPECIALLY EARLY IN THE
EVENT (THRU 12Z) WHEN THE LOW LVL FLO WILL BE MORE NORMAL TO THE
TERRAIN.

RAIN SHIELD WILL EXPAND INTO SE TN PRIOR TO MIDNITE AND ACROSS THE
REMAINDER OF THE FA BY 09Z. CURRENT FCST HAS SITUATION WELL IN HAND
AND WILL NOT UPDATE. FCST TEMPS IN THE BALLPARK WITH STRENGTHENING
WAA AS SF/85H LOW PROGRESS NE.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
310 PM EST FRI FEB 21 2003

MAIN ISSUE THIS FORECAST CYCLE CONTINUES TO REVOLVE AROUND THE
AMOUNT OF PRECIP THE SOUTHERN APPALACHIANS WILL RECEIVE TONIGHT AND
SATURDAY.

MORNING RAOBS AND WV SATELLITE IMAGES SUGGEST MAIN UPPER LEVEL
LOW IS CURRENTLY MOVING INTO TEXAS FROM OLD MEXICO. THIS FEATURE
IS PROJECTED TO TREK NORTHEASTWARD TOWARD THE OHIO RIVER VALLEY AND
EVOLVE INTO AN OPEN WAVE OVER THE NEXT 24 HOURS. MESOETA CONTINUES
TO PROJECT AXIS OF HEAVIEST PRECIP WILL REMAIN GENERALLY OVER THE
OHIO RIVER VALLEY...WHILE THE GFS CONTINUES TO BRING AXIS OF
HEAVIEST PRECIP THROUGH THE SOUTHERN APPALACHIAN REGION. AM
INCLINED TO ERROR ON SIDE OF CAUTION AND FAVOR GFS SOLUTION AT
THIS TIME. STILL APPEARS THE WESTERN PORTION OF THE FORECAST AREA
WILL RECEIVE THE GREATEST PRECIP AMOUNTS...HOWEVER WILL ISSUE FLOOD
WATCH FOR THE ENTIRE FORECAST AREA.

AXIS OF TROUGH WILL MOVE THROUGH OUR AREA BY AROUND 06Z SUNDAY.
COOLER AIR WILL ACCOMPANY THIS TROUGH. ANOTHER WEAK WAVE WILL
SUCCEED THIS FEATURE BY LATE SUNDAY/EARLY MONDAY PROVIDING A
POSSIBILITY OF SOME LIGHT PRECIP. SOME MIXED PRECIP OR SNOW IS
POSSIBLE IN NORTHEASTERN TENNESSEE AND SOUTHWEST VIRGINIA...AND
ALSO IN THE SMOKY MOUNTAINS.

GUIDANCE TEMPS ARE IN GENERAL AGREEMENT AND APPEAR REASONABLE FOR THE
MOST PART. WILL GENERALLY FOLLOW THE GUIDANCE NUMBERS.

PRELIMINARY NUMBERS FOLLOW:
CHA   53  65  37  51 / 100  90  50   0
TYS   50  65  36  46 / 100  90  60  10
TRI   49  65  36  45 / 100  90  70  10
OQT   50  65  36  46 / 100  90  60  10

LCM
*********************************************************************
Hazardous weather outlook, Feb 22, 6:41 AM EST, 3 hours 39 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-222330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
641 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...
A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH MIDDLE
TENNESSEE TODAY. A COLD FRONT WILL MOVE EAST THROUGH THE AREA EARLY
TONIGHT AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE NORTHEAST.

A FLOOD WATCH CONTINUES FOR THE ENTIRE AREA TONIGHT. SOME FLOOD
WARNINGS HAVE BEEN ISSUED. THESE WARNINGS MAY BE EXPANDED AND
CONTINUED INTO TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING MAINLY
ACROSS SOUTHERN PORTIONS OF THE MRX CWA. THE MAIN THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS. SMALL HAIL AND AN ISOLATED TORNADO IS
ALSO POSSIBLE.

THE PRECIPITATION WILL BECOME LESS WIDESPREAD BY THIS AFTERNOON. HOWEVER
STORMS THAT DO DEVELOP WILL PRODUCE STRONG GUSTY WINDS AND HEAVY
DOWNPOURS OF RAIN. THE FLOOD THREAT WILL CONTINUE AND A SLIGHT
CHANCE FOR SEVERE THUNDERSTORMS EXISTS.

SOUTH TO SOUTHWEST WINDS WILL INCREASE TODAY TO 15 TO 25 MPH BEFORE
SHIFTING TO THE WEST LATER THIS AFTERNOON. ACROSS MOST MOUNTAINOUS
AREAS A WIND ADVISORY IS EFFECT FOR SPEEDS OF 25 TO 35 MPH WITH GUSTS
TO 50 MPH.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
A WEAK SYSTEM WILL MOVE THROUGH SUNDAY NIGHT AND EARLY MONDAY.
ANOTHER STRONG SYSTEM IS POSSIBLE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meigs

When
February 22, 10:20 AM EST
Where
Meigs County, Decatur
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.517, -84.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343870.